You are here

Carl B. Allendoerfer Awards

The Carl B. Allendoerfer Award, established in 1976, is made to authors of expository articles published in Mathematics Magazine. Carl B. Allendoerfer, a distinguished mathematician at the University of Washington, served as president of the Mathematical Association of America, 1959-60. This is an award of $500. Up to two of these awards are given annually at the Summer Meeting of the Association.

Recipients in 2013

Khristo N. Boyadzhiev
Close Encounters with the Stirling Numbers of the Second Kind
Mathematics Magazine, Vol. 85, no. 4, October 2012, pp. 252-266

Adrian Rice and Ezra Brown
Why Ellipses Are Not Elliptic Curves
Mathematics Magazine, Vol. 85, no. 3, June 2012, pp. 163-176

Recipients in 2012

P. Mark Kayll
Integrals Don't Have Anything to Do with Discrete Math, Do They?
Mathematics Magazine, Vol. 84, no. 2, April 2011, pp. 108-119

John A. Adam
Blood Vessel Branching: Beyond the Standard Calculus Problem
Mathematics Magazine, Vol. 84, no. 3, April 2011, pp. 196-207

Recipients in 2011

Curtis D. Bennett, Blake Mellor, and Patrick Shanahan
Drawing a Triangle on the Thurston Model of Hyperbolic Space
Mathematics Magazine, Vol. 83, no. 2, April 2010, pp. 83-99

Gene Abrams and Jessica Sklar
The Graph Menagerie: Abstract Algebra and the Mad Veterinarian
Mathematics Magazine, Vol. 83, no. 3, April 2010, pp. 168-179

Recipients in 2010

Ezra Brown and Keith Mellinger
Kirkman's Schoolgirls Wearing Hats and Walking Through Fields of Numbers
Mathematics Magazine, Vol. 82, no. 1, February 2009, pp. 3-15

David Speyer and Bernd Sturmfels
Tropical Mathematics
Mathematics Magazine, Vol. 82, no. 3, June 2009, pp. 163-173

Recipients in 2009

Vesna Stojanoska and Orlin Stoytchev
Touching the Z2 in Three-Dimensional Rotations
Mathematics Magazine, Vol. 81, no. 5, December 2008, pp. 345-357

Jeff Suzuki
A Brief History of Impossibility
Mathematics Magazine, Vol. 81, no. 1, February 2008, pp. 27-38

Recipients in 2008

Eugene Boman, Richard Brazier, and Derek Seiple
Mom! There's an Astroid in My Closet!
Mathematics Magazine, Vol. 80 (2007), pp. 104-111

Chris Christensen
Polish Mathematicians Finding Patterns in Enigma Messages
Mathematics Magazine, Vol. 80 (2007), pp. 247-273

Recipients in 2007

Carl V. Lutzer
Hammer Juggling, Rotational Instability, and Eigenvalues
Mathematics Magazine, Vol. 79 (2006), pp. 243-250

Saul Stahl
The Evolution of the Normal Distribution
Mathematics Magazine, Vol. 79 (2006), pp. 96-113

Recipients in 2006

Robb T. Koether and John K. Osinach, Jr.
Outwitting the Lying Oracle
Mathematics Magazine, Vol. 78 (2005), pp. 98-109

Jeff Suzuki
The Lost Calculus (1637-1670): Tangency and Optimization without Limits
Mathematics Magazine, Vol. 78 (2005), pp. 339-353

Recipients in 2005

Roger B. Eggleton and William P. Galvin
Upper Bounds on the Sum of Principal Divisors of an Integer
Mathematics Magazine, Vol. 77 (2004), pp. 190-200

Recipients in 2004

Charles I. Delman and Gregory Galperin
A Tale of Three Circles
Mathematics Magazine, Vol. 76 (2003), pp. 15-32

Recipients in 2003

Dan Kalman
Doubly Recursive Multivariate Automatic Differentiation
Mathematics Magazine, Vol. 75 (2002), pp. 187-202

Ezra Brown
The Many Names of (7,3,1)
Mathematics Magazine, Vol. 75 (2002), pp. 83-94

Recipients in 2002

Mark McKinzie and Curtis Tuckey
Higher Trigonometry, Hyperreal Numbers, and Euler's Analysis of Infinities
Mathematics Magazine, Vol. 74 (2001), pp. 339-368

Recipients in 2001

Raphael Falk Jones and Janice L. Pearce
A Postmodern View of Fractions and the Reciprocals of Fermat Primes
Mathematics Magazine, Vol. 73 (2000), pp. 83-97

James N. Brawner
Dinner, Dancing, and Tennis, Anyone?
Mathematics Magazine, Vol. 73 (2000), pp. 29-36

Recipients in 2000

Donald Teets and Karen Whitehead
The Discovery of Ceres: How Gauss Became Famous
Mathematics Magazine, Vol. 72 (1999), pp. 83-91

Recipients in 1999

Victor Klee and John R. Reay
A Surprising but Easily Proved Geometric Decomposition Theorem
Mathematics Magazine, Vol. 71 (1998), pp. 3-11

Donald G. Saari and Fabrice Valognes
Geometry, Voting, and Paradoxes
Mathematics Magazine, Vol. 71 (1998), pp. 243-259

Recipients in 1998

Dan Kalman, Robert Mena, and Shahriar Shahriari
Variations on an Irrational Theme-Geometry, Dynamics, Algebra
Mathematics Magazine, Vol. 70 (1997), pp. 93-104

Recipients in 1997

Colm Mulcahy
Plotting and Scheming with Wavelets
Mathematics Magazine, Vol. 69 (1996), pp. 323-343

Lin Tan
The Group of Rational Points on the Unit Circle
Mathematics Magazine, Vol. 69 (1996), pp. 163-171

Recipients in 1996

Judith Grabiner
Descartes and Problem-Solving
Mathematics Magazine, Vol. 68 (1995), pp. 83-97

Daniel J. Velleman and Gregory S. Call
Permutations and Combination Locks
Mathematics Magazine, Vol. 68 (1995), pp. 243-253

Recipients in 1995

Lee Badger
Lazzarini's Lucky Approximation of pi
Mathematics Magazine, Vol. 67 (1994), pp. 83-91

Tristan Needham
The Geometry of Harmonic Functions
Mathematics Magazine, Vol. 67 (1994), pp. 92-108

Recipients in 1994

Joan Hutchinson
Coloring Ordinary Maps, Maps of Empires, and Maps of the Moon
Mathematics Magazine, Vol. 66 (1993), pp. 211-226

Recipients in 1993

Xun-cheng Huang
From Intermediate Value Theorem to Chaos
Mathematics Magazine, Vol. 65 (1992), pp. 91-103

Recipients in 1992

Israel Kleiner
Rigor and Proof in Mathematics: A Historical Perspective
Mathematics Magazine, Vol. 64 (1991), pp. 291-314

Gulbank D. Chakerian and David E. Logothetti
Cube Slices, Pictorial Triangles, and Probability
Mathematics Magazine, Vol. 64 (1991), pp. 219-241

Recipients in 1991

Ranjan Roy
The Discovery of the Series Formula for π by Leibniz, Gregory, and Nilakantha
Mathematics Magazine, Vol. 63 (1990), pp. 291-306

Recipients in 1990

Thomas Archibald
Connectivity and Smoke-Rings: Green's Second Identity in Its First Fifty Years
Mathematics Magazine, Vol. 62 (1989), pp. 219-232

Fan K. Chung, Martin Gardner, and Ronald L. Graham
Steiner Trees on a Checkerboard
Mathematics Magazine, Vol. 62 (1989), pp. 83-96

Recipients in 1989

W. B. Raymond Lickorish and Kenneth C. Millett
The New Polynomial Invariants of Knots and Links
Mathematics Magazine, Vol. 61 (1988), pp. 3-23

Judith V. Grabiner
The Centrality of Mathematics in the History of Western Thought
Mathematics Magazine, Vol. 61 (1988), pp. 220-230

Recipients in 1988

Bart Braden
Polya's Geometric Picture of Complex Contour Integrals
Mathematics Magazine, Vol. 60 (1987), pp. 321-327

Steven Galovich
Products of Sines and Cosines
Mathematics Magazine, Vol. 60 (1987), pp. 105-113

Recipients in 1987

Israel Kleiner
The Evolution of Group Theory: A Brief Survey
Mathematics Magazine, Vol. 59 (1986), pp. 195-215

Paul Zorn
The Bieberbach Conjecture
Mathematics Magazine, Vol. 59 (1986), pp. 131-148

Recipients in 1986

Bart Braden
Design of an Oscillating Sprinkler
Mathematics Magazine, Vol. 58 (1985), pp. 29-38

Saul Stahl
The Other Map Coloring Theorem
Mathematics Magazine, Vol. 58 (1985), pp. 131-145

Recipients in 1985

Frederick S. Gass
Constructive Ordinal Notation Systems
Mathematics Magazine, Vol. 57 (1984), pp. 131-141

Philip D. Straffin, Jr. and Bernard Grofman
Parliamentary Coalitions: A Tour of Models
Mathematics Magazine, Vol. 57 (1984), pp. 259-274

Recipients in 1984

Judith V. Grabiner
The Changing Concept of Change: The Derivative from Fermat to Weierstrass
Mathematics Magazine, Vol. 56 (1983), pp. 195-206

Recipients in 1983

Donald O. Koehler
Mathematics and Literature
Mathematics Magazine, Vol. 55 (1982), pp. 81-95

Clifford H. Wagner
A Generic Approach to Iterative Methods
Mathematics Magazine, Vol. 55 (1982), pp. 259-273

Recipients in 1982

J. Ian Richards
Continued Fractions without Tears
Mathematics Magazine, Vol. 54 (1981), pp. 163-171

Marjorie Senechal
Which Tetrahedra Fill Space?
Mathematics Magazine, Vol. 54 (1981), pp. 227-243

Recipients in 1981

Stephen B. Maurer
The King Chicken Theorems
Mathematics Magazine, Vol. 53 (1980), pp. 67-80

Donald E. Sanderson
Advanced Plane Topology from an Elementary Standpoint
Mathematics Magazine, Vol. 53 (1980), pp. 81-89

Recipients in 1980

Victor L. Klee, Jr.
Some Unsolved Problems in Plane Geometry
Mathematics Magazine, Vol. 52 (1979), pp. 131-145

Ernst Snapper
The Three Crises in Mathematics: Logicism, Intuitionism, and Formalism
Mathematics Magazine, Vol. 52 (1979), pp. 207-216

Recipients in 1979

Bruce C. Berndt
Ramanujan's Notebooks
Mathematics Magazine, Vol. 51 (1978), pp. 147-164

Doris Schattschneider
Tiling the Plane with Congruent Pentagons
Mathematics Magazine, Vol. 51 (1978), pp. 29-44

Recipients in 1978

Geoffry C. Shephard and Branko Grünbaum
Tilings by Regular Polygons
Mathematics Magazine, Vol. 50 (1977), pp. 227-247

David A. Smith
Human Population Growth: Stability or Explosion?
Mathematics Magazine, Vol. 50 (1977), pp. 186-197

Recipients in 1977

Joseph A. Gallian
The Search for Finite Simple Groups
Mathematics Magazine, Vol. 49 (1976), pp. 163-180

B.L. van der Waerden
Hamilton's Discovery of Quaternions
Mathematics Magazine, Vol. 49 (1976), pp. 227-234

Dummy View - NOT TO BE DELETED